Heavy Snow, Hartford
- When
- February 22, 12:00 PM EST to February 23, 9:30 AM EST
- Where
- Hartford forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
A noreaster moved up the coast southeast of Cape Cod and spread snow across much of Massachusetts, northern Connecticut, Rhode Island, and southern New Hampshire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A noreaster moved up the coast southeast of Cape Cod and spread snow across much of Massachusetts, northern Connecticut, Rhode Island, and southern New Hampshire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 22, 11:17 AM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1117 AM EST FRI FEB 22 2008
.SYNOPSIS...
A LATE DEVELOPING AND RAPIDLY INTENSIFYING NOREASTER TRACKING SOUTHEAST
OF CAPE COD TONIGHT PRODUCES ANOTHER HIGH IMPACT SHORT DURATION SNOWFALL
FOR PORTIONS OF OUR AREA. HIGH PRESSURE FOLLOWS THROUGH THE REMAINDER
OF THE WEEKEND. THE NEXT LOW PRESSURE SYSTEM LOOKS TO AFFECT SOUTHERN
NEW ENGLAND MONDAY NIGHT INTO EARLY WEDNESDAY.
&&
.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
REGIONAL MOSAIC SHOWS GENERALLY LIGHT SNOW ACROSS SNE WITH HEAVIER
BANDS CONFINED TO NYC TO LI REGION. THESE BANDS TEND TO BREAK UP AS
THEY MOVE EWD INTO COASTAL RI. THIS SHOULD CONTINUE TO BE THE GENERAL
THEME INTO EARLY THIS AFTERNOON WITH LIGHT TO OCNLY MOD SNOW ACROSS
THE REGION.
A BURST OF HEAVY SNOW STILL LOOKS GOOD FOR LATER AFTN INTO THIS
EVENING AND WILL DISCUSS THIS IN SHORT TERM SECTION BELOW.
12Z NAM CAME IN A LITTLE WARMER THAN 06Z RUN...BUT 850-700 MB
THICKNESSES MAY BE A BIT HIGH ACROSS MID ATLC REGION JUDGING BY
CURRENT SLEET/FZRA LINE. 16Z METARS SHOW NORTHERN EDGE OF CHANGEOVER
LINE TO TTN-WRI IN CENTRAL NJ WHICH CORRELATES WITH 1550K LINE AND
EXTRAPOLATION WOULD BRING THIS TO THE ISLANDS BY 21Z...REACHING VCNTY
PVD-TAN-PYM CLOSER TO 00Z. WE WILL INDICATE SOME SLEET/RAIN OVER THE
ISLANDS LATE AFTN AND MIX WITH SLEET ALONG THE SOUTH COAST.
&&
.SHORT TERM /4 PM THIS AFTERNOON THROUGH 6 AM SATURDAY/...
***HIGH IMPACT SHORT DURATION HAS BEEN THE NAME OF THE SNOW GAME THIS
WINTER AND AGAIN AN UNTIMELY DOSE OF HEAVY SNOW IS FORECAST THIS AFTERNOON***
THE HEAVIEST SNOW WILL LIKELY OCCUR THIS AFTERNOON...ROUGHLY BETWEEN
3 AND 8 PM WHEN THE BEST OMEGA AND SNOW GROWTH IS EXPECTED TO OCCUR.
NAM INDICATES IT MAY GO UNTIL 03Z BUT GFS BEGINS TO SHUT IT DOWN
AROUND 00Z. BEST SIGNAL IS IN THE INTERIOR AS OMEGA WILL TEND TO
LOWER BELOW DGZ NEAR THE COAST LATER THIS AFTERNOON AS MID LEVEL
WARMING OCCURRS...BUT SNOW GROWTH LOOKS VERY GOOD JUST TO THE NORTH
WHERE A PERIOD OF 1-2 SNOWFALL RATES POSSIBLE.
NO CHANGE TO MAX SNOW AXIS WHICH LOOKS TO BE NEAR MASS PIKE
REGION...POSSIBLY EXTENDING SWD INTO N CT AND NW RI DEPENDING ON HOW
FAR NORTH SLEET GETS. IT STILL LOOKS LIKE SLEET/FZRA MAY GET TO PVD-
TAN-PYM BUT PROBABLY NOT TOO MUCH FURTHER NORTH.
A CHANGE TO PLAIN RAIN LIKELY FOR ISLANDS AND OUTER CAPE...AND ABOVE
FREEZING TEMPS MAY GET TO IMMEDIATE SOUTH COAST THIS EVENING...BUT
JUST INLAND TEMPS SHOULD REMAIN BELOW FREEZING THROUGH TONIGHT. A
PERIOD OF IP/FZRA POSSIBLE THIS EVENING IN A NARROW AREA JUST NORTH
OF THE SOUTH COAST.
WE THINK THERE WILL BE SOME 10 AMOUNTS IN THE MAX SNOW AXIS AND WE
INCREASED SNOW ACCUMS A BIT IN THIS REGION. OTHERWISE...KEPT THE PREV
FORECAST ACCUM WITH 4-8 S NH...POSSIBLY UP TO 6 PVD-TAN DEPENDING
ON EXTENT OF MID LEVEL WARMING...AND 3-5 SOUTH COAST.
THE EVENING COMMUTE IS EXPECTED TO BE TREACHEROUS MOST LOCATIONS IN
SNE.
FROM PREV DISCUSSION...
SIGNIF INTENSIFICATION STILL FCST MID AFTN NR MA PIKE AND THATS THE
EVENT 3P- 8P. A SECOND HEAVY SLUG OF ZR/SLEET ANTICIPATED FOR S RI
AND SE MASS NR 03Z-05Z PER NEW BANDED PCPN. MORE TOMORROW NIGHT ON
THIS IF ITS SUCCESSFUL.
BASICALLY IN THE ALL SNOW ZONE...WE EXPECT AMTS ABOUT AN INCH OR 2
ABOVE THE RESULTANT REALITY WATER EQUIV OF THIS EVENT. WE THINK
ENOUGH BANDING AND PRETTY DECENT SNOW DGZ SHOULD PROMOTE A PRD OF
S/S+.
UNDERCUT THE GUIDANCE IN NE MASS TONIGHT WITH TYPICAL COLDER THAN
EXPECTED BL CHILL SLIDING DOWN THE COASTAL PLAIN ON NLY WIND FROM
MAINE AND SE H. 00Z/22 PSM FWC IS GOOD FOR TONIGHTS LOW AT BOSTON.
SNOW DRIES OUT DURING TONIGHT AS DEEPER RH FRITTERS.
WORST OF THE SNOW IS EXPECTED THIS AFTN 3P- 8P.
SKYWARN ACTIVATION EXPECTED. WE WILL BE REVIEWING WEBENTRY DATA FOR
SNOWFALL REPORTS AND GLAZE/SLEET S RI AND SE MASS.
AGAIN...NOT A BLOCKBUSTER. WE HAVE THIS MORNINGS BURST OF SNOW
ENERGY BUT I THINK THE REAL DEAL IS THIS AFTN AND WITH BLO FREEZING
TEMPS...THINK WE HAVE SERIOUS TRAVEL PROBLEMS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
LIGHT SNOW OR FLURRIES MAY LINGER SOUTH OF THE PIKE SATURDAY MORNING
AS SHORT WAVE MOVES ON THROUGH. HOWEVER...THE TREND FOR THE DAY WILL
BE DRYING.
HIGH PRESSURE BUILDS INTO SOUTHERN NEW NEW ENGLAND LATE SATURDAY AND
ALLOWS FOR FAIR WEATHER TO OCCUR THROUGH MONDAY WITH NEAR NORMAL
TEMPERATURES.
THE NEXT SYSTEM IS SLATED TO AFFECT THE AREA BETWEEN MONDAY NIGHT
AND EARLY WEDNESDAY WITH A WINTRY MIX OF PRECIPITATION. THE ECM AND
GFS ARE IN EXCELLENT AGREEMENT THE THE EVOLUTION AND TRACK OF THE
SYSTEM...BASICALLY BRINGING THE LOW FROM THE EASTERN GREAT LAKES
THROUGH NORTHERN NEW ENGLAND TUE NIGHT. HOWEVER...THIS MAY CHANGE AS
WE DRAW NEARER.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
TODAY...IFR/OCNL LIFR IN SNOW. MXD PCPN ARRIVES PVD/HYA AND TURNS TO
ALL RAIN ACK DURING THE 4P-8P TIME FRAME.
THINK BEST CHC OF 1 HR 1/4S+ IS BDL/ORH/BOS THIS AFTN.
PLS SEE TAFS FOR DETAILS...ESP IN MARGINAL PTYPE REGIONS THIS AFTN
EVE WHICH ARE THE PVD AND HYA TAFS.
AWW POSTED FOR WST AND BID THIS MORNING FOR AN HR OF 1/HR WITH THE
SNOW MOVING E FM HPN REGION.
TONIGHT... WIDESPREAD IFR IN SNOW EXPECT RAIN ENDING AS SNOW OR
FREEZING RAIN/SLEET ACK/HYA/PVD. CONSIDERABLE IMPROVEMENT AFTER 03Z.
OUTLOOK...SATURDAY THROUGH TUESDAY...
EARLY MVFR POSSIBLE SATURDAY...THEN VFR CONDITIONS EXPECTED THROUGH
MONDAY.
MONDAY NIGHT AND TUESDAY...NEXT SYSTEM APPROACHES WITH LOW PROB FOR
MVFR/IFR CIGS AND VSBYS IN MIXED PRECIPITATION.
&&
.MARINE...
SCA POSTED FOR LATE THIS AFTN INTO SAT MORNING. GALE GUSTS POSSIBLE
LATE THIS EVENING E MA WATERS BUT NOT ENOUGH CONFIDENCE NOR DURATION
TO WARRANT GALE ATTM. SWANGFS AND SWANNAM FM THE 00Z CYCLE WERE
SIMILAR. USED SWAN GFS
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY...WINDS AND SEAS WILL DIMINISH AS THE COASTAL LOW MOVES UP
INTO THE CANADIAN MARITIMES.
SUNDAY THROUGH MONDAY NIGHT...TRANQUIL CONDITIONS EXPECTED WITH HIGH
PRESSURE IN CONTROL.
TUESDAY...WINDS AND SEAS WILL BEGIN TO INCREASE AS LOW PRESSURE
APPROACHES SOUTHERN NEW ENGLAND FROM THE WEST.
&&
.CLIMATE...
RECORD MONTHLY PCPN BY FRI EVE AT ORH AND OTHER LT CLIMO EDGE UP.
ORH 8.28 IS NUMBER 2 AND TOP FEB IS 8.37 AND THAT WILL BE EXCEEDED TODAY.
POR TO 1905.
PVD 5.84 WILL JUMP INTO THE NUMBER 2 PSN BY THIS AFTN AHEAD OF THE 1998
5.85 BUT 7.20 ALL TIME IN 1984 WILL HAVE TO WAIT TILL THE MIDDLE OF NEXT
WEEK TO BE EXCEEDED...IF THEN. POR TO 1905.
BOS 6.72 RANKS NUMBER 5. ENOUGH MELTED W.E. SHOULD OCCUR TO PUSH THE
MONTHLY TOTAL TO AT LEAST 7.22 BY MIDNIGHT THIS COMING NIGHT WHICH
WOULD RANKING NUMBER 2. THE TOP FEB AMT IS 7.81 IN 1984 AND COULD BE
CHALLENGED BY THE MIDDLE OF NEXT WEEK. POR TO 1872.
BDL 7.74 IS NUMBER 2 RANKED BUT FAR BEHIND THE 9.99 IN 1900. POR TO 1897.
DAILY SNOWFALL RECORDS 2/22
BOS 9.0 1893
PVD 5.0 1919 A VERY POSSIBLE RER THERE TODAY
BDL 4.3 1950 A LIKELY RER TODAY
ORH 14.0 1893
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR MAZ002>019-
026.
WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR MAZ023-024.
WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR MAZ020>022.
NH...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR NHZ011-012-
015.
RI...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR RIZ001>003.
WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR RIZ008.
WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR RIZ004>007.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM EST
SATURDAY FOR ANZ231>235-237.
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 3 PM EST
SATURDAY FOR ANZ250-254-255.
&&
SYNOPSIS...DRAG
NEAR TERM...KJC/DRAG
SHORT TERM...KJC/DRAG
LONG TERM...EKSTER
AVIATION...DRAG/EKSTER
MARINE...DRAG/EKSTER
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 731 AM EST FRI FEB 22 2008 CTZ002>004-MAZ002>005-008>013-016>019-026-NHZ011-015-RIZ001>003- 231245- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- 731 AM EST FRI FEB 22 2008 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ023-024-RIZ008-231245- DUKES MA-NANTUCKET MA-BLOCK ISLAND RI- 731 AM EST FRI FEB 22 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. A WINTER STORM WILL AFFECT NANTUCKET...MARTHA/S VINEYARD...AND BLOCK ISLAND TODAY AND TONIGHT AND COULD DEPOSIT 2 TO 5 INCHES OF SNOW ACROSS THIS AREA TODAY BEFORE CHANGING OVER TO A MIXED BAG OF PRECIPITATION OR PLAIN RAIN LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ006-007-014-015-NHZ012-231245- WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN HILLSBOROUGH NH- 731 AM EST FRI FEB 22 2008 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ020>022-RIZ004>007-231245- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- 731 AM EST FRI FEB 22 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-254-255-231245- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 731 AM EST FRI FEB 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY OF GALE FORCE GUSTS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79865, 79866.